Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 108, NWS Aberdeen, SD

July 13, 2006Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 13, 2006, 6:22 AM CDT for Spink County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2006, 6:22 AM CDT (11:22 UTC)
Expired
Jul 13, 2006, 7:00 AM CDT
In force
38 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Spink County, SD

The radar

The Aberdeen radar (KABR), 58 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.4 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3332 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:21 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 13, 3:21 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
321 AM CDT THU JUL 13 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
TWO CONCERNS FOR TODAY WHICH INCLUDE RED FLAG POTENTIAL ACROSS THE
NORTHWEST COUNTIES AND SEVERE THUNDERSTORM POTENTIAL ACROSS THE
EAST. CURRENTLY HAVE ISO SHOWERS/STORMS ACROSS CENTRAL SD IN
ASSOCIATION WITH APPROACHING MID LEVEL TROUGH AND SFC BOUNDARY.
BROAD ASCENT ACROSS THIS REGION COMBINED WITH SUFFICIENT INSTABILITY
SHOULD KEEP PRECIP GOING THROUGH THE MORNING HOURS AND HAVE INCLUDED
THIS IN FORECAST. SFC BOUNDARY NOW MAKING EASTWARD PROGRESS ACROSS
THE WESTERN DAKOTAS. EXPECT THIS FRONT TO CONTINUE TO PUSH EAST
THROUGH THE AFTERNOON AND WILL APPROACH THE EAST TOWARDS PEAK
HEATING. GOOD PUSH OF MOISTURE AHEAD OF THE FRONT...COMBINED WITH
MODERATE TO STRONG INSTABILITY SHOULD GIVE WAY TO SCATTERED
THUNDERSTORMS THIS AFTERNOON. HAVE STUCK CLOSE TO PREVIOUS TIMING
AND POPS IN GRIDS. DID ADD POTENTIAL FOR SEVERE IN WORDING/GRIDS AS
SEVERE PARAMETERS LOOKING PRETTY GOOD AND EASTERN SD REMAINS UNDER
SLIGHT RISK FOR DAY 1. VERY STEEP LAPSE RATES SPREAD ACROSS THE
EASTERN COUNTIES TODAY AND VERTICAL SHEAR WILL ALSO INCREASE.

SECOND CONCERN FOR TODAY INVOLVES RED FLAG POTENTIAL. RH VALUES WILL
ONCE AGAIN DIP DOWN INTO THE 20 TO 25 PERCENT RANGE ACROSS THE
NORTHWEST COUNTIES BEHIND THE FRONT. ONLY QUESTION WILL BE WIND
SPEED. MODELS SHOWING ABOUT 15 TO 20 KTS WITH 925 AND 850 MB WINDS
AROUND 20 KTS. WITH CONFIDENCE LOW ON EXACT WIND SPEED BEHIND FRONT
HAVE HELD OFF ISSUING RED FLAG WARNING AND WILL HIGHLIGHT FIRE
DANGER IN HWO AND RFD. WILL LET DAY SHIFT ASSESS SITUATION AGAIN
ONCE 12Z MODEL DATA ARRIVES. A RED FLAG WARNING CAN BE ISSUED LATER
THIS MORNING IF NEED BE. HAVE SEEN SITUATIONS BEFORE WHERE MODELS
UNDER FORECAST WIND BEHIND A FRONT.

HAVE TRENDED TEMPS DOWN A FEW DEGREES TODAY ACROSS THE WHOLE CWA AS
SCATTERED CLOUDS SHOULD LIMIT HEATING A BIT. WILL ALSO HAVE WEAK CAA
TODAY BEHIND SYSTEM. TRENDED TEMPS DOWN A COUPLE DEGREES FOR FRIDAY
ALSO AS GUIDANCE HAS TRENDED A BIT COOLER. SATURDAY STILL SHOWS
IMPRESSIVE WARMING AT 850 MB WITH TEMPS IN THE 30S C. STRONG SW FLOW
AT 850 MB SHOULD ALSO HELP TO MIX OUT HOT TEMPERATURES.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
STILL NOT GREAT AGREEMENT BETWEEN ANY OF THE EXTENDED MODELS. THE
GFS SEEMS TO BE IN THE MOST DISAGREEMENT WITH IT HAVING MUCH FASTER
TIMING IN THE UPPER LEVELS...AND A STRONGER AND FASTER MOVING
SURFACE SYSTEM TOWARD THE END OF THE PERIOD. ECMWF AND DGEX NOT IN
GREAT AGREEMENT EITHER...BUT LEAN TOWARD A MORE SIMILAR SOLUTION AS
COMPARED TO THE GFS. WITH SO MUCH UNCERTAINTY...HAVE OPTED TO CHANGE
VERY LITTLE TO THE EXISTING GRIDS. WILL LEAVE THE ENTIRE PERIOD DRY.
H85 TEMPS START OFF QUITE WARM EARLY IN THE PERIOD...BETWEEN +25 AND
+34 ON SUNDAY...THEN COOL JUST SLIGHTLY INTO THE +20S MONDAY
THROUGH WEDNESDAY. ALL IN ALL...TEMPS WILL REMAIN ABOVE NORMAL.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE
MN...NONE.
&&

TT/AP
Hazardous weather outlook, Jul 13, 5:10 AM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
510 AM CDT THU JUL 13 2006

MNZ039-046-SDZ006>008-011-018>023-141015-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
510 AM CDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE JAMES
RIVER VALLEY AND POINTS EAST THIS AFTERNOON. SEVERE STORMS ARE
POSSIBLE WITH HAIL AND HIGH WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FROM THE JAMES
RIVER AND POINTS EAST INTO EXTREME WEST CENTRAL MINNESOTA.

SDZ003>005-009-010-015>017-033>037-045-048-051-141015-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
510 AM CDT THU JUL 13 2006 /410 AM MDT THU JUL 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR DURING THE EARLY
MORNING HOURS ACROSS CENTRAL SOUTH DAKOTA. FREQUENT CLOUD TO
GROUND LIGHTNING IS LIKELY WITH THE STORMS. THE GRASSLAND FIRE
DANGER INDEX WILL REACH THE EXTREME CATEGORY ACROSS CORSON AND
DEWEY COUNTIES THIS AFTERNOON...WHILE HIGH TO VERY HIGH FIRE
DANGER WILL OCCUR FARTHER EAST. PLEASE SEE LATEST FIRE WEATHER
PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:25 AM CDTRed Flag WarningABR10 hr
Jul 13, 4:53 PM CDTSevere Thunderstorm WarningABRClark56 min
Jul 13, 5:13 PM CDTSevere Thunderstorm WarningABRRoberts51 min
Jul 13, 3:09 PM CDTSevere Thunderstorm WarningABRBig Stone36 min
Jul 13, 3:45 PM CDTSevere Thunderstorm WarningABRBig Stone30 min
Jul 13, 5:18 PM CDTFlash Flood WarningABRBig Stone3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.